Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 22, 2020, 3:09 PM EDT for Mineral County, West Virginia. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2020, 3:09 PM EDT (19:09 UTC)
- Expired
- Jun 22, 2020, 4:22 PM EDT
- In force
- 73 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Mineral County, WV
The radar
The Sterling radar (KLWX), 135 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:35 PM EDT, 34 minutes earlier.
Area forecast discussion, Jun 22, 2:35 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 235 PM EDT Mon Jun 22 2020 .SYNOPSIS... High pressure will build over the Atlantic Ocean into the southeastern states through Tuesday, though a couple upper disturbances will cross during this time. A weak cold front will push through the area Tuesday night into Wednesday. The front will attempt to move offshore late in the week. Another front may follow later next weekend. && .NEAR TERM /THROUGH TONIGHT/... Shortwave energy is moving into the area this afternoon while a surface trough remains draped over eastern West Virginia into central Virginia. A southerly flow has allowed for high amounts of instability with latest mesoanalysis showing around 1500 to 2500 MLCAPE across most of the area. The surface trough along with Bay/river breezes and outflow boundaries from convection will be enough to cause the likelihood for showers and thunderstorms this afternoon into this evening. Most activity is over eastern WV and the northern Shenandoah Valley, but coverage should increase over the metro areas into southern MD and the VA Piedmont as well. Shear is limited and mid-level lapse rates are weak. However, with the high CAPE and moderate DCAPE (500-900 J/KG), this should be enough for a few thunderstorms to produce damaging wind gusts. Also, large hail cannot be ruled out with much of the CAPE above the freezing level and in the -10C to -20C area. Isolated flooding and flash flooding is possible as well, but a slightly stronger mid-level flow compared to recent days along with a the cold pool that these storms will develop should keep the threat localized. Therefore, a Watch has not been issued at this time. Will continue to monitor to see if a short fused Watch is needed, particularly over the Wash and Balt Metro areas where FFG is lower. The severe threat will gradually diminish this evening as the atmosphere gets turned over from convection and the loss of daytime heating limits the instability somewhat. Mainly dry conditions are expected overnight along with patchy fog, and it will remain humid. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... An upper-level trough will dig over the Ohio Valley for Tuesday while a cold front approaches from the northwest. A surface trough will once again be the main focus for convection over the Allegheny and Potomac Highlands Tuesday afternoon, and this convection should propagate east and northeast throughout the afternoon into the evening. Shear profiles will be a little stronger Tuesday compared to today, but still marginal. Instability will be a little less than today, but still formidable (around 1000-1500 J/KG MLCAPE). With a unidirectional flow aloft and stronger mid-level winds, some of these storms will be capable of producing damaging wind gusts. Also, locally heavy rain is expected with storms and this will pose a threat for flooding. The best chance for flooding will be across the Allegheny and Potomac Highlands toward the Shenandoah Valley and eastern West Virginia where FFG is lower and there may be some training convection. Convection should diminish Tuesday night with the loss of daytime heating, but a shower cannot be ruled out with a weak boundary moving through. The weak boundary will dissipate just to the southeast for Wednesday, and it appears that a downsloping westerly flow will limit convection. Temperatures will be similar to recent days, but it will feel less humid with dewpoints in the 50s and lower 60s for most areas. Mainly dry and seasonable conditions are expected Wednesday night along with lower humidity compared to recent nights. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Cold front will be exiting the area late Thursday into the overnight hours. Instability will be moderate at times early Thursday allowing for a chance for showers and storms to form along and E of the Blue Ridge Mts. Late Thursday through early Saturday, high pressure will be dominating the area allowing for drier conditions to be in play. Frontal passage will be induced Sunday allowing for the next higher chance for showers and storms to form. We'll likely see our highest PoPs be in our western zones as this frontal boundary looks weak at this time. The front will more than likely linger into the early part of the work week. Temperatures are trending towards a warm up as we head into the weekend and early next week. Heat index could reach 100F Sunday afternoon. We'll see temps mainly in the upper 80s to low 90s as we head into the weekend before warming up a few degrees into the mid- 90s possible Saturday into Sunday. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Showers and thunderstorms are likely into this evening. The best chance for convection will be between 20z and 00z (now through 21z for KMRB), but a storm can pop up at anytime. Gusty winds and IFR vsbys are possible in thunderstorms. Coverage will diminish later this evening and dry conditions are expected overnight into Tuesday morning. Patchy fog is possible during this time. More showers and thunderstorms are possible Tuesday afternoon and evening with gusty winds and reduced vsbys possible. Coverage will diminish later Tuesday evening and patchy fog is possible overnight. VFR conditions are likely for Wednesday/Wednesday night and it should turn out mainly dry due to a downsloping westerly flow. Sub-VFR conditions possible early Thursday with frontal passage occurring. Should be isolated our most eastern terminals. VFR conditions expected for Friday with high pressure moving overhead. && .MARINE... South to southeast gradient winds should remain below SCA criteria through tonight, but showers and thunderstorms are likely, and locally gusty winds are expected with convection. The gradient winds will increase some Tuesday afternoon/evening out of the south, and an SCA may be needed for portions of the waters. However, confidence is low at this time. A few thunderstorms are likely as well during the same time with locally gusty winds possible. A westerly flow is expected behind a weak boundary Wednesday, then the flow will turn light for Wednesday night. Winds may briefly approach SCA criteria Wednesday, but confidence is low at this time. SCAs are not expected for Thursday and Friday at this time as conditions look to be below hazard criteria for the time frame. SMWs possible early Thursday with an exiting cold front approaching the bay. && .TIDES/COASTAL FLOODING... Southerly flow will continue through the middle of the week. Winds should be relatively light (generally less than 15 MPH). So while minor flooding can't be ruled out, it seems unlikely despite elevated tides, which will reach caution stage in spots at the astronomically higher high tides. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BJL NEAR TERM...BJL SHORT TERM...BJL LONG TERM...ADM AVIATION...BJL/ADM MARINE...BJL/ADM TIDES/COASTAL FLOODING...ADS/BJL
Hazardous weather outlook, Jun 22, 5:14 AM EDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 514 AM EDT Mon Jun 22 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-230915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 514 AM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Showers and thunderstorms are likely this afternoon and evening. Some storms may be severe. The primary threat is damaging wind gusts, though isolated hail and flooding can't be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional showers and thunderstorms are likely Tuesday afternoon and evening, and these storms may also pose an isolated risk of damaging winds and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-230915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 514 AM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Showers and thunderstorms are likely this afternoon and evening. Some storms may be severe. The primary threat is damaging wind gusts, though isolated hail and flooding can't be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional showers and thunderstorms are likely Tuesday afternoon and evening, and these storms may also pose an isolated risk of damaging winds and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening.
In the hours before
Local storm report, Jun 22, 2:08 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 2 NNE SPRINGFIELD 39.48N 78.67W
06/22/2020 HAMPSHIRE WV EMERGENCY MNGR
TREE DOWN ON THE 3000 BLOCK OF GREENSPRING VALLEY ROAD
&&
EVENT NUMBER LWX2001211
ADMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:30 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah, Warren | 30 min |
| Jun 22, 2:43 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania | 35 min |
| Jun 22, 3:09 PM EDT | Special Marine Warning | LWX | 96 min | |
| Jun 22, 3:20 PM EDT | Special Marine Warning | LWX | 85 min | |
| Jun 22, 3:22 PM EDT | Severe Thunderstorm Warning | LWX | King George, Stafford | 38 min |
| Jun 22, 3:30 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, City of Fairfax | 45 min |
| Jun 22, 3:44 PM EDT | Special Marine Warning | LWX | 109 min | |
| Jun 22, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 46 min |
| Jun 22, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 24 min |
| Jun 22, 3:53 PM EDT | Severe Thunderstorm Warning | LWX | King George | 37 min |
| Jun 22, 4:35 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jun 22, 4:35 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jun 22, 5:05 PM EDT | Special Marine Warning | LWX | 85 min | |
| Jun 22, 5:12 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Orange | 48 min |
| Jun 22, 5:12 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Frederick, Loudoun, Warren | 35 min |
| Jun 22, 5:23 PM EDT | Flash Flood Watch | LWX | Fairfax, Loudoun, City of Fairfax | 116 min |
| Jun 22, 5:25 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William | 35 min |
| Jun 22, 5:40 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, Prince William, City of Fairfax | 35 min |
| Jun 22, 5:58 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 47 min |
| Jun 22, 6:36 PM EDT | Special Marine Warning | LWX | 84 min | |
| Jun 22, 1:14 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 46 min |
| Jun 22, 2:39 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Montgomery | 35 min |
| Jun 22, 3:27 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Washington | 48 min |
| Jun 22, 3:41 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 49 min |
| Jun 22, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 46 min |
| Jun 22, 4:07 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 11 min |
| Jun 22, 4:12 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Howard, Montgomery | 48 min |
| Jun 22, 4:14 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 46 min |
| Jun 22, 4:27 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 48 min |
| Jun 22, 4:31 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 44 min |
| Jun 22, 4:49 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Prince George's | 41 min |
| Jun 22, 4:54 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Harford, Howard, Montgomery | 51 min |
| Jun 22, 5:00 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, Montgomery, Prince George's | 45 min |
| Jun 22, 5:30 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Howard, City of Baltimore | 45 min |
| Jun 22, 5:45 PM EDT | Flash Flood Warning | LWX | Baltimore, Howard, Prince George's | 96 min |
| Jun 22, 6:11 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 30 min |
| Jun 22, 6:18 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 104 min |
| Jun 22, 3:11 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hampshire, Hardy, Mineral | 37 min |
| Jun 22, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire, Hardy | 24 min |
Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.